Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 30, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2001, 1:22 PM EDT for Clarendon County, South Carolina. It was in force for 23 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 1:22 PM EDT (17:22 UTC)
- Expired
- May 28, 2001, 1:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Clarendon County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 1:30 PM EDT | Hail 1 | Bloomville, SC | Spotter reported 1 inch hail in and around Bloomville. |
| May 28, 1:47 PM EDT | Hail 1 | Greeleyville, SC | Trained spotter reported quarter size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 828 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1376 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 281724
SVRCAE
SCC027-281745-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
122 PM EDT MON MAY 28 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 145 PM EDT.
* AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTH CLARENDON COUNTY...ABOUT 8 MILES
SOUTH OF MANNING...MOVING EAST AT 40 MPH TOWARD FORESTON. EXPECT
BRIEF INTENSE RAIN...LARGE HAIL...AND WIND GUSTS 40 TO 60 MPH
WITH THIS STORM.
LAT...LON 3367 8021 3350 8026 3339 7975 3360 7970
JLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:58 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 28, 9:58 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 958 AM EDT MON MAY 28 2001 EXPECT RAIN THE REST OF TODAY WILL BE MAINLY CONFINED TO THE AREA NORTH OF THE FRONT WHERE H85 WARM ADVECTION AND LIFT ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE H25 JET APPEARS HIGHER. RADAR TRENDS SUPPORT THIS WITH SHOWERS EXTENDING FROM UPSTATE SOUTH CAROLINA AND NORTH GEORGIA MOVING TOWARD THE NORTH PART OF THE FORECAST AREA. THE MAIN FORECAST PROBLEM IS THE RAIN CHANCE IN THE SOUTH PART. EXPECT TSTMS WILL DEVELOP ASSOCIATED WITH HEATING...CONVERGENCE IN THE WEAK LEE TROUGH AND THE WEAKENING H5 SHORTWAVE THE RUC SHOWS MOVING INTO THE AREA THIS AFTERNOON. THE SUPPORT APPEARS WEAK SO PLAN TO LOWER POPS TO CHANCE. MODERATE INSTABILITY AND STRONG SPEED SHEAR SUPPORT A POSSIBILITY OF SEVERE WIND GUSTS WITH A FEW OF THE TSTMS. WET-BULB ZERO HIGHS ALSO SUPPORT LARGE HAIL. THE HEAT MAY BE HIGHEST IN THE SOUTHEAST PART OF THE AREA WHERE SATELLITE SHOWS SEVERAL MORE HOURS OF SUN WILL OCCUR. THE MSAS LI/S WERE HIGHEST IN THIS AREA WITH VALUES AROUND -4. FCSTID = 5 CAE 83 63 86 61 / 40 40 10 10 AGS 85 64 86 60 / 40 40 10 10 SSC 83? 63 86 61 / 40 40 10 10 OGB 85 63 86 61 / 40 40 10 10 .CAE... GA...NONE. SC...NONE. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:17 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield | 18 min |
| May 28, 3:19 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 41 min |
| May 28, 4:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.